Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 172, NWS Topeka, KS

August 22, 2001Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 22, 2001, 7:59 PM CDT for Jackson County, Nemaha County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 22, 2001, 7:59 PM CDT (00:59 UTC)
Expired
Aug 22, 2001, 8:30 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jackson County, KS, Nemaha County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS53 KTOP 230100
SVRTOP
KSC085-131-230130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST JACKSON COUNTY IN NORTHEAST KANSAS
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 830 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF SOLDIER...OR ABOUT 31
  MILES SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  SOLDIER
  CIRCLEVILLE
  GOFF
  WETMORE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3963 9604 3952 9602 3949 9577 3978 9581

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:00 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 22, 3:00 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED AUG 22 2001

APPEARS WERE IN A BETTER POSITION FOR RAIN THAN FOR A LONG TIME.
PRECIPITABLE WATER VALUES ON THE RISE THROUGH TIME AS UPPER IMPULSES
MOVE ACRS FNTL BNDRY. EVEN BETTER CHCS ON FRIDAY AS FAIRLY STG
UPPER SYSTEM FOR THIS TIME OF YEAR MOVES OVER AREA. RAINFALL IN
EXCESS OF TWO INCHES MANY LOCATIONS BY THIS TIME SATURDAY.

POTENTIAL FOR SVR STMS ALSO EXISTS...TNGT MAINLY DUE TO
THERMODYNAMIC CONSIDERATIONS. EARLY ON SHEAR IS QUITE WEAK.
HOWEVER...SVR THREAT TMRW SUPPORTED BY INCREASING SHEAR AND CONTD
GOOD THERMODYNAMIC CONDITIONS. DAYTIME TEMPERATURES LIKELY TO BE
TEMPERED BY INCREASING CLOUD COVER/PRECIPITABLE WATER. WILL GO FOR
COMPROMISE IN FWC/MAV TEMPERATURE GUIDANCE...WEIGHT POPS NEAR FWC
THRUT.

.TOP...NONE

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.